Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Lincoln, IL

June 12, 2022Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 2022, 7:31 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2022, 7:31 AM CDT (12:31 UTC)
Expired
Jun 12, 2022, 8:15 AM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:40 AM CDTTSTM WND DMG4 Ssw Thomasboro, ILDAMAGE TO GRAIN ELEVATOR. WINDS ESTIMATED AT 60MPH. CORNER OF LEVERETT ROAD AND COUNTY ROAD 1350.
Jun 12, 7:40 AM CDTTSTM WND DMG4 Ssw Thomasboro, ILOUTBUILDING DESTROYED.
Jun 12, 7:40 AM CDTTSTM WND DMG5 Nne Urbana, ILTREE DAMAGE ON LEVERETT ROAD.
Jun 12, 7:40 AM CDTHAIL 1.51 N Urbana, IL
Jun 12, 7:55 AM CDTHAIL 1Saint Joseph, ILQUARTER SIZE HAIL JUST NORTH OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS53 KILX 121231
SVRILX
ILC019-183-121315-
/O.NEW.KILX.SV.W.0046.220612T1231Z-220612T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
731 AM CDT Sun Jun 12 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Vermilion County in east central Illinois...
  East central Champaign County in east central Illinois...

* Until 815 AM CDT.

* At 730 AM CDT, a severe thunderstorm was located near Thomasboro,
  or near Champaign, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Urbana around 735 AM CDT.

Other locations in the path of this severe thunderstorm include St.
Joseph, Sidney, Ogden and Homer.

This includes the following highways...
 Interstate 57 between mile markers 239 and 247.
 Interstate 74 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4018 8830 4027 8828 4027 8794 3994 8795
TIME...MOT...LOC 1230Z 294DEG 21KT 4020 8821 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
3 follow-up statements
085 
WWUS53 KILX 121247
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
747 AM CDT Sun Jun 12 2022

ILC019-183-121315-
/O.CON.KILX.SV.W.0046.000000T0000Z-220612T1315Z/
Vermilion-Champaign-
747 AM CDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR WESTERN VERMILION AND EAST CENTRAL CHAMPAIGN COUNTIES...

At 746 AM CDT, a severe thunderstorm was located near St. Joseph, or
9 miles east of Champaign, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  St. Joseph, Sidney, Ogden and Homer.

This includes Interstate 74 between mile markers 185 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 8819 4019 8817 4024 8794 3994 8795
TIME...MOT...LOC 1246Z 294DEG 21KT 4016 8809 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
611 
WWUS53 KILX 121251
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
751 AM CDT Sun Jun 12 2022

ILC019-183-121315-
/O.CON.KILX.SV.W.0046.000000T0000Z-220612T1315Z/
Vermilion-Champaign-
751 AM CDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR WESTERN VERMILION AND EAST CENTRAL CHAMPAIGN COUNTIES...

At 750 AM CDT, a severe thunderstorm was located over St. Joseph, or
10 miles east of Champaign, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  St. Joseph and Sidney around 755 AM CDT.
  Ogden around 805 AM CDT.

Other locations in the path of this severe thunderstorm include
Homer.

This includes Interstate 74 between mile markers 185 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 8819 4019 8817 4024 8794 3994 8795
TIME...MOT...LOC 1250Z 294DEG 21KT 4015 8806 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
275 
WWUS53 KILX 121311
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
811 AM CDT Sun Jun 12 2022

ILC019-183-121321-
/O.EXP.KILX.SV.W.0046.000000T0000Z-220612T1315Z/
Vermilion-Champaign-
811 AM CDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VERMILION AND EAST
CENTRAL CHAMPAIGN COUNTIES WILL EXPIRE AT 815 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4011 8819 4019 8817 4024 8794 3994 8795
TIME...MOT...LOC 1311Z 294DEG 21KT 4011 8793 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:43 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 12, 5:43 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
543 AM CDT Sun Jun 12 2022

.SYNOPSIS...
Issued at 345 AM CDT Sun Jun 12 2022

Scattered thunderstorms will develop across central Illinois this
morning. While not all areas will receive rain, a few spots will
pick up locally heavy amounts. After that, heat and humidity will
build as high temperatures soar into the middle to upper 90s Monday
through Wednesday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sun Jun 12 2022

A nearly stationary frontal boundary extending from southern Iowa
E/SE into southern Indiana will serve as the focusing mechanism
for scattered convection today. While the primary upper low remains
well to the north over Ontario, a short-wave trough tracking
around its southern periphery will provide the necessary lift
along the boundary to trigger a few thunderstorms this morning.
Most CAMs suggest scattered areal coverage early in the day, with
the storms gradually decreasing from west to east during the
afternoon as the wave departs. Upper heights will be on the rise
across the Midwest today: however, due to at least partial cloud
cover and a few storms, temperatures will be held in the middle to
upper 80s. With the boundary only shifting slightly northward
today and a 50-55kt 850mb nocturnal jet slated to develop from
Kansas eastward into Illinois, think scattered convection will
once again develop after dark tonight. Low temperatures will range
from the middle 60s north of the boundary near Lacon...to the
middle 70s south of the front across the S/SW KILX CWA.

.LONG TERM...(Monday through Saturday)
ISSUED AT 345 AM CDT Sun Jun 12 2022

Scattered storms will be ongoing early Monday morning, but will
tend to diminish as the day progresses due to rising upper heights
and the front pushing much further north. There have been some
indications that another cluster of storms may develop along the
boundary during the day Monday, with models varying on the exact
location/timing. While many 00z CAMs suggest the storm cluster may
track across northern Illinois Monday afternoon, the 06z HRRR has
shifted it further north into Wisconsin and delayed it until
Monday evening. Whatever the case may be, there is still quite a
bit of uncertainty about convective evolution on Monday. If storms
materialize further south, an outflow boundary or at the very
least a cirrus shield from the convection may impact at least the
northern half of the KILX CWA. This could potentially keep temps
down somewhat across part of the area. Given 850mb temps progged
to exceed 25C, afternoon highs will soar well into the 90s...but
only if outflow remains to the north. At this point, will forecast
highs in the lower 90s along/north of I-74 and will hold off on a
Heat Advisory until convective trends become more evident.

Heat headlines will be required CWA-wide on Tuesday and Wednesday
as upper ridging builds into the region and pushes any threat for
convection well to the north into the Upper Midwest/Great Lakes.
With air temperatures climbing into the middle to upper 90s and
dewpoints reaching the 70s, peak heat index values will exceed 105
across the board both days.

After that, a significant short-wave noted on latest water vapor
imagery off the Pacific Northwest coast will track eastward and
flatten the prevailing upper ridge by the middle of the week. This
will push a weakening cold front southward into central Illinois
late Wednesday into Thursday. While some models suggest scattered
storms along/northwest of I-55 as early as Wednesday afternoon,
think the best chance for rain will be delayed until Wednesday
night. Once the front passes, temperatures will cool back into the
upper 80s/lower 90s for the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 543 AM CDT Sun Jun 12 2022

Latest radar mosaic is showing widely scattered showers developing
across the area...especially from I-55 westward. Model consensus
suggests a period of scattered thunder through midday before the
activity pushes eastward into Indiana. Based on radar trends and
latest HRRR, have included a 3-hour window of VCTS at all
terminals this morning, ending at KCMI by 18z. Skies will
partially clear this afternoon/evening: however, a strengthening
nocturnal jet will lead to increased cloud cover and scattered
showers/thunder once again well after dark. Have opted not to
mention thunder in the forecast for tonight just yet, instead
carrying VCSH at all sites after 05z. Winds will be light through
the entire 12z TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 12, 4:47 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
447 AM CDT Sun Jun 12 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-131000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
447 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

There is a chance for strong to severe thunderstorms from mid morning
through mid afternoon. Damaging winds, large hail, and an isolated
tornado are all possible. Additional storms are possible across
central Illinois overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance that storms could redevelop across portions of
central Illinois Monday morning and afternoon. While exact timing and
placement details remain uncertain, if storms are able to develop,
the environment will be favorable for them to become severe.

Heat and humidity will build across the region Monday through
Wednesday with heat index values rising into the 100 to 110 degree
range each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 AM and 2 PM.

Deubelbeiss

In the hours before

Special weather statement, Jun 12, 1:33 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
133 AM CDT Sun Jun 12 2022

ILZ027-028-120715-
Knox-Stark-
133 AM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of Stark and
northeastern Knox Counties through 215 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Altona, or 7 miles south of Cambridge, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Victoria, La Fayette, Toulon, West Jersey and Wyoming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4098 8965 4098 9013 4115 9023 4115 8987
      4123 8987 4123 8986
TIME...MOT...LOC 0633Z 315DEG 26KT 4119 9016

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jun 12, 7:21 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
721 AM CDT Sun Jun 12 2022

ILZ045-121245-
Champaign-
721 AM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of central Champaign
County through 745 AM CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Of The Woods, or near Champaign, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Champaign and Thomasboro around 725 AM CDT.
  Urbana around 730 AM CDT.

Other locations in the path of this storm include St. Joseph and
Sidney.

This includes the following highways...
 Interstate 57 between mile markers 237 and 253.
 Interstate 74 between mile markers 175 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 8838 4035 8834 4036 8794 3996 8800
TIME...MOT...LOC 1220Z 298DEG 21KT 4020 8828

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:33 AM CDTSpecial Weather StatementILXStark42 min
Jun 12, 7:21 AM CDTSpecial Weather StatementILXChampaign24 min
Jun 12, 7:46 AM CDTSpecial Weather StatementILXSchuyler29 min
Jun 12, 8:30 AM CDTSpecial Weather StatementILXCass45 min
Jun 12, 8:55 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Sangamon35 min
Jun 12, 9:23 AM CDTSevere Thunderstorm WarningILXMorgan, Sangamon37 min
Jun 12, 2:27 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more37 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.